Alert archive / South Carolina / Flash Flood Warnings in 2000

Flash Flood Warning 6, NWS Columbia, SC

September 3, 2000Fairfield County, Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Sep 3, 2000, 7:47 PM EDT for Fairfield County, Richland County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 3, 2000, 7:47 PM EDT (23:47 UTC)
Expired
Sep 3, 2000, 10:45 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fairfield County, SC, Richland County, SC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 032350
FFWCAE
SCC039-079-040245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
747 PM EDT SUN SEP 3 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1045 PM EDT.

* AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 5 MILES NORTHWEST OF IRMO...
  OR ABOUT 17 MILES SOUTHWEST OF WINNSBORO MILLS...MOVING NORTHEAST
  AT 20 MPH.

* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  WINNSBORO...WINNSBORO MILLS AT 825 PM EDT

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN NORTHERN RICHLAND COUNTY AND EXTENDING NORTHEAST INTO 
THE CITIES OF RIDGEWAY AND BLYTHEWOOD.

4 INCHES OF RAIN HAS BEEN REPORTED IN THE BALLENTINE AREA IN 45 
MINIUTES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3431 8133 3411 8128 3418 8087 3437 8079
          3447 8091

JDB/CDL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:10 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Sep 3, 2:10 PM EDT, 5 hours 37 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-040550-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
210 PM EDT SUN SEP 3 2000

UPR LOW OVR SERN STATES BECMG MORE OF AN ELONGATED TROF AND SLOLY
WKNG THRU THE PD. IN THE NXT 36 TO 48 HRS...HOWEVER...XPCT MORE SCTD
TO OCNLY NUMEROUS SHWRS AND PSBL TSTMS TO DVLP ACRS THE CWA.
VORTICITY ASSOCIATED WITH THE LOW PLUS PRECIP WATERS ARND 2 INCHES
WL CONTRIBUTE TO LCLY HVY RAINFALL TONITE OVR PORTIONS OF THE CWA.
ISOLD LOCATIONS MAY SEE CLOSE TO 2 INCHES PER HOURS WITH HEAVIER
SHWRS AND STMS. LOCALIZED FLOODING PSBL BUT FCST RAINFALL AMTS STILL
A BIT BLO FFG SO DO NOT PLAN ANY FFA ATTM. CDFNT CURRENTLY OVR NERN
STATES WILL CONTINUE TO DROP SWRD...APPROACHING CWA BY LATE MON INTO
ERLY TUE. MODELS HINTING AT SOME SORT OF A WDG SITN BY TUE INTO WED.
STRENGTH OF WDG NOT KNOWN ATTM BUT PLAN TO LEAN A BIT MORE TOWARDS
FAN FCST HIGHS FOR TUE. OTHERWISE GENL BLEND OF LCL SCHEMES AND
GUIDANCE FOR TEMPS AND POPS LUKS REASONABLE.

FOR THE EXTENDED PD...AMS BEGINS TO DRY OUT AS UPR RDG CURRENTLY
CNTRD OVR SRN PLAINS BLDS INTO AREA. ATTM WL NOT MENTION PRECIP FOR
THU AND FRI AS MRF GIVES POPS LESS THAN 10 PCT AND RELATIVELY LOW
RHS FOR THE CWA.

FCSTID = 22
CAE   71  85  72  76 /  70  60  50  50
AGS   70  85  71  76 /  70  60  50  50
SSC   70  85  72  76 /  70  60  50  50
OGB   70  86  72  76 /  70  60  50  50

.CAE...
GA...NONE.
SC...NONE.

BC

In the hours before

Special weather statement, Sep 3, 3:00 PM EDT, 4 hours 47 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA, SC
300 PM EDT SUN SEP 3 2000

...SCATTERED THUNDERSTORMS TONIGHT...
A SURFACE TROUGH EXTENDING THROUGH THE AREA WILL HELP CAUSE
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TONIGHT. MOST OF THE
THUNDERSTORMS WILL OCCUR BEFORE MIDNIGHT. EXPECT OCCASIONAL
LIGHTNING...WIND GUSTS NEAR 20 MPH...AND HEAVY RAIN WITH THE
THUNDERSTORMS. RAINFALL AMOUNTS AROUND 1 INCH ARE EXPECTED BUT A FEW
INSTANCES OF AMOUNTS AROUND 3 INCHES COULD OCCUR.

CURRENT DATA DOES NOT FAVOR DAMAGING WIND OR HAIL...BUT SOME
FLOODING COULD OCCUR IN POOR DRAINAGE AREAS. NEVER ATTEMPT TO DRIVE
ON A FLOODED ROAD. ON FOOT...KEEP AWAY FROM STORM DRAINS.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THEREFORE...EMERGENCY
MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:40 PM EDTFlash Flood WarningCAESaluda3 hr

Nearby

Flash Flood Warnings in South Carolina, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.